Allan Schwartz, LCSW, Ph.D. was in private practice for more than thirty years. He is a Licensed Clinical Social Worker in the states ...Read More
Whether medications are prescribed by a Medical Doctor for physical or emotional illnesses it is important to ask for instructions about how the medications are to be taken.
Over the years it has been my experience that, for a variety of reasons, patients do not follow or never received instructions about how to take their medicines. For example, one man was prescribed medication ADHD. The medication was one of the well know stimulants used to help those with ADD to concentrate on school and work. In that case the prescribing doctor either failed to inform the patient about how to use the stimulant medication or the patient’s mind wandered and never heard the doctor’s instructions. The point is that this person was not able to sleep at night because he was taking the medication at lunch time and after dinner. The particular medicine involved should never be taken at night because it always interferes with sleep.
Other people have reported similar problems. For example, I have complaints reported to me that an individual who has started Prozac had stomach problems. Here again, the doctor either omitted the instructions, or the patient never heard the instructions that Prozac should not be taken on an empty stomach.
Of course, I can imagine some of you thinking: "well, didn’t these patients read the instructions on the medication bottle?" It’s a good thought but the problem is that many people do not read the instructions. Many pharmacists will ask customers if they have any questions when the prescriptions are filled but, here again, it is a common occurrence for customers to incorrectly believe that they already know how to take a medicine.
While none of the cases I have described were in any way serious or life threatening there was one situation that could have been tragic. This case also involved someone on a stimulant medicine for ADHD. During the weekend the patient became extremely allergic and started to take his anti allergy medicine, a well know and effective medication that is sold over the counter without the need for a prescription. However, the particular allergy medication also has a decongestant in it. Decongestant medicines often act like stimulants. This particular person, having taken his stimulant for ADHD, also took his decongestant allergy medicine and also drank three coups of coffee. He developed tachycardia, increased heart rate, and struggled through it now aware of how dangerous a situation he was in. He should have gone to the hospital Emergency Room but did not. In addition, he was unaware of the danger of mixing the two medications and adding a large dose of caffeine on top of them. Fortunately he escaped unharmed and was told by all of his doctors how foolhardy he had been. Yet, he did not know prior to this.
How to avoid this type of situation?
1. Always ask your Medical Doctor for instructions on how to take the medications being prescribed while reminding or informing the MD of the medications you are already taking. Include in this list any over the counter medications.
2. Always read instructions that accompanies medications.
- If you are taking medications, always be very cautious about what you purchase over the counter. The fact that medications do not require a prescription does not mean that they are safe. In addition, there are those medicines that can aggravate depression or other conditions for which you are being treated. Always ask you doctor or the pharmacist.
Your comments are welcome.